fbpx

Loratadine (Claritin) vs. Cetirizine (Zyrtec): Which Is Better?

Loratadine and cetirizine are generally shown to be equally effective in the treatment of allergy symptoms. However, there are tradeoffs with each.

If you are one of the 50 million people in the United States who suffers from allergy symptoms, you’ve likely tried all sorts of medications to get your symptoms to go away. 

While medications like diphenhydramine (Benadryl) are effective at reducing acute symptoms quickly, they’re usually not ideal for long-term use because they are associated with considerable drowsiness. 

People who are looking for long-term relief from allergy symptoms may be choosing between loratadine (Claritin) and cetirizine (Zyrtec), two of the most popular allergy medications available over the counter.

Loratadine (Claritin) vs. Cetirizine (Zyrtec): Drug Class

Loratadine is the generic active ingredient in the brand name drug Claritin; the medication is also sold over the counter under its generic name.

Cetirizine is the generic active ingredient most commonly associated with the brand-name drug Zyrtec.

Like loratadine, cetirizine may be purchased over the counter in its generic form. 

Both cetirizine and loratadine belong to a class of drugs known as antihistamines; specifically, the two medications are considered second-generation antihistamines.

There are two generations of antihistamines that are commonly available over the counter. 

First-generation antihistamines include medications like diphenhydramine, the active ingredient in Benadryl.

They work quickly to treat acute allergy symptoms but are associated with a lengthy list of side effects, including significant drowsiness, due to their ability to cross the blood-brain barrier. 

Second-generation antihistamines were developed in an attempt to develop an allergy medication that had fewer side effects and was safe to take when driving, operating heavy machinery, or performing daily activities. 

Both cetirizine and loratadine are able to treat and prevent allergy symptoms without the high potential for drowsiness associated with first-generation antihistamines.

Loratadine (Claritin) vs. Cetirizine (Zyrtec): Conditions Treated

Both loratadine and cetirizine are commonly used to treat symptoms of allergic rhinitis, a group of symptoms that affects the sinus and the nose when a person is exposed to an environmental allergen

Allergens are substances that most people do not experience any type of reaction to, including pollen, dust mites, or pet dander. 

In people with allergies, exposure to the allergen, an otherwise harmless substance, causes a strong defensive reaction from the immune system.

The immune system of a person with allergies sees the allergen as a dangerous foreign invader and starts to attack in the form of an allergic reaction.

During an allergy attack, the immune system releases chemicals called inflammatory mediators. These chemicals include histamines, which are released in response to the allergen.

The histamine then binds to receptors on the surface of the body’s cells.

When histamine attaches to these receptors, it causes allergy symptoms like runny nose, sinus pressure, nasal congestion, sneezing, itchy/watery eyes, and itchy nose or throat.

Allergy Relief – Allegra, Zyrtec, Claritin (2nd Generation Antihistamines)

Loratadine (Claritin) vs. Cetirizine (Zyrtec): How It Works

Second-generation antihistamines like loratadine and cetirizine help to treat allergy symptoms by stopping the action of histamines in the body.

Both drugs stop the effects of histamines by binding to histamine receptors on the body’s cells, which stops the histamine from attaching to the cell and sending chemical messages that direct the body to develop symptoms like itching, sneezing, and increased production of mucus

Both cetirizine and loratadine are usually safe for long-term use because they have a low risk of side effects.

Loratadine (Claritin) vs. Cetirizine (Zyrtec): Formulation

Both loratadine and cetirizine are available in similar formulations that are easily accessible. Both medications can be purchased in the form of regular tablets, dissolving tablets, chewable tablets, gel capsules, oral syrups, or oral solutions. 

Both medications are available in both adult formulas and children’s formulas.

Adults and children over the age of six taking loratadine typically take a daily dose of 10 mg per day.

Adults and children over the age of six taking cetirizine typically take 5 mg or 10 mg per day. Children between the ages of 2 and 5 years old typically take 5 mg of loratadine per day, while children between the ages of 2 and 5 years old taking cetirizine typically take 2.5 to 5 mg per day.

Loratadine (Claritin) vs. Cetirizine (Zyrtec): Effectiveness

Studies do not consistently show that loratadine or cetirizine is better than the other medication at treating allergy symptoms; however, both medications are significantly more effective at treating allergy symptoms than placebo. Therefore, both loratadine and cetirizine are considered effective at treating symptoms of allergic rhinitis.

However, which medication is right for you will depend on several factors.

If drowsiness or sleepiness as a side effect is a cause for concern, loratadine would be the best choice.

Although both loratadine and cetirizine are significantly less likely to cause drowsiness as a side effect compared to first-generation antihistamines, cetirizine is more likely to cause drowsiness than loratadine.

If you want a medication that will start working quickly to treat allergy symptoms, cetirizine is the better choice.

Cetirizine starts working within about an hour, while loratadine may take up to three hours for maximum relief. Both medications last for up to 24 hours, so each can be taken once per day.

Loratadine (Claritin) vs. Cetirizine (Zyrtec): Risks

Because both loratadine and cetirizine can be taken over the counter, they are generally considered safe for most people to use and are associated with a low level of risk.

Both loratadine and cetirizine are both considered safe for use during pregnancy, which is not the case for other allergy medications.

People with certain medical conditions may not be able to take loratadine or cetirizine safely, so it is critical that you give your doctor a complete medical history before using either medication. 

Individuals considered at risk for increased adverse effects when using loratadine and cetirizine have a medical history that can include:

  • Kidney disease
  • Liver disease
  • History of alcoholism or regular alcohol consumption, as using alcohol when taking loratadine or cetirizine can worsen the effects of drowsiness

Loratadine (Claritin) vs. Cetirizine (Zyrtec): Side Effects

Loratadine and cetirizine are both available over the counter, which means they are considered safe for most people and are associated with a relatively low risk of side effects.

However, each medication is associated with some side effects.

Common side effects of loratadine include:

  • Headache
  • Drowsiness
  • Fatigue
  • Sore throat
  • Nervousness
  • Dry mouth
  • Skin rash
  • Hoarseness
  • Eye redness
  • Stomach pain
  • Diarrhea
  • Blurred vision
  • Nosebleed

Common side effects of cetirizine include:

  • Drowsiness
  • Dizziness
  • Sore throat
  • Cough
  • Constipation
  • Tired feeling
  • Dry mouth
  • Headache
  • Fatigue
  • Nausea
  • Stomach pain (in children)
  • Vomiting (in children)

Although rare, it is also possible for both loratadine and cetirizine to cause serious side effects that could require medical attention, including a type of severe allergic reaction called anaphylaxis. 

Signs of an allergic reaction to cetirizine or loratadine include:

  • Itching
  • Difficulty breathing
  • Swelling of the feet, ankles, arms, hands, or lower legs
  • Hives
  • Rash
  • Difficulty swallowing
ImageProductFeaturesPrice
GoodSense All Day Allergy, Cetirizine Hydrochloride Tablets, 10 mg, Antihistamine, 365 Count

GoodSense All Day Allergy, Cetirizine Hydrochloride Tablets, 10 mg, Antihistamine, 365 Count

  • ACTIVE INGREDIENT: The active ingredient in GoodSense all day allergy is cetirizine hydrochloride, an antihistamine approved for the treatment of both indoor and outdoor allergy symptoms. Compare to the active ingredient of Zyrtec
  • 24-HOUR ALLERGY RELIEF: Temporarily provides relief of symptoms due to hay fever or other upper respiratory allergies: runny nose, sneezing, itching of the nose or throat and itchy, watery eyes
  • INDOOR AND OUTDOOR ALLERGY RELIEF: Temporarily relieves common indoor and outdoor allergy symptoms
  • EFFECTIVE: GoodSense all day allergy, Cetirizine Hydrochloride Tablets, 10 mg are original prescription strength and gluten free. These allergy pills are an antihistamine approved for the treatment of both indoor and outdoor allergy symptoms
  • UNDERSTANDING ALLERGIES: An allergy is a sensitivity to a substance that is normally harmless. Flowers, trees, a family pet, or dust are examples of things that can cause an allergy. These allergy pills provide up to 24 hours of temporary relief
Buy Allergy Medicine
Xyzal Allergy Pills, 24-Hour Allergy Relief, 80-Count, Original Prescription Strength

Xyzal Allergy Pills, 24-Hour Allergy Relief, 80-Count, Original Prescription Strength

  • CONTAINS: One (1) 80-count bottle of Xyzal Allergy Pills, 24-Hour Allergy Relief, Original Prescription Strength
  • STARTS WORKING IN ONE HOUR: Xyzal gives you rapid relief from allergy symptoms, including sneezing; itchy, watery eyes; runny nose; itchy nose and throat
  • TAKE ONCE FOR ALL-NIGHT, ALL-DAY RELIEF: Xyzal Allergy provides 24-hour relief that is as effective at hour 24 as it is at hour 1
  • RELIEVE ALLERGY SYMPTOMS WHEN THEY'RE AT THEIR WORST: Taking Xyzal at night prevents suffering in the morning when pollen is at its worst
  • MAXIMUM STRENGTH RELIEF: Xyzal is full prescription strength available without a prescription
Buy Allergy Medicine
Amazon Basic Care 24-Hour Allergy Relief Nasal Spray, Fluticasone Propionate (Glucocorticoid), 50 mcg Per Spray, Full Prescription Strength, Non-Drowsy, .62 Fl Oz

Amazon Basic Care 24-Hour Allergy Relief Nasal Spray, Fluticasone Propionate (Glucocorticoid), 50 mcg Per Spray, Full Prescription Strength, Non-Drowsy, .62 Fl Oz

  • ACTIVE INGREDIENT: This Amazon Basic Care nasal spray provides relief from allergy symptoms for up to 24 hours; the active ingredient is Fluticasone Propionate (glucocorticoid), 50 mcg, which compares to the active ingredient in Flonase Allergy Relief
  • 24-HOUR ALLERGY RELIEF: This all day allergy medicine temporarily relieves symptoms of hay fever or other upper respiratory allergies: itchy, watery eyes, nasal congestion, runny nose, itchy nose and sneezing
  • EFFECTIVE: This allergy nasal spray is full prescription strength at 50 mcg fluticasone propionate per spray; use it once per day as directed for 24 hours of relief
  • NON-DROWSY: Enjoy multi-symptom allergy relief without the dreaded daytime drowsiness
  • TREATS INDOOR/OUTDOOR/PET ALLERGENS: An allergy is a sensitivity to a substance that is normally harmless; flowers, trees, a family pet, or dust are examples of things that can cause an allergy
Buy Allergy Medicine
Amazon Basic Care Levocetirizine Dihydrochloride Tablets, 5 mg, Antihistamine, All Day Allergy Relief, 80 Count

Amazon Basic Care Levocetirizine Dihydrochloride Tablets, 5 mg, Antihistamine, All Day Allergy Relief, 80 Count

  • ACTIVE INGREDIENT: This Amazon Basic Care product contains levocetirizine dihydrochloride, an antihistamine which compares to the active ingredient in XYZAL Allergy 24HR
  • ALL DAY ALLERGY RELIEF: This allergy medication provides 24 hour symptom relief from indoor and outdoor allergens
  • WORKS FAST: Clinically proven relief in 60 minutes
  • INDOOR AND OUTDOOR ALLERGENS: Provides all day allergy relief by temporarily relieving symptoms due to hay fever or other upper respiratory allergies: sneezing, runny nose, itchy nose or throat and itchy, watery eyes
  • GLUTEN FREE: Amazon Basic Care Levocetirizine Dihydrochloride Tablets, 5 mg, are gluten free
Buy Allergy Medicine
Benadryl Ultratabs Antihistamine Allergy Relief Medicine, Diphenhydramine HCl Tablets for Relief of Cold & Allergy Symptoms Such as Sneezing, Runny Nose, & Itchy Eyes & Throat, 100 ct

Benadryl Ultratabs Antihistamine Allergy Relief Medicine, Diphenhydramine HCl Tablets for Relief of Cold & Allergy Symptoms Such as Sneezing, Runny Nose, & Itchy Eyes & Throat, 100 ct

  • 100-count bottle of Benadryl Ultratabs Antihistamine Allergy Relief Tablets with 25 mg diphenhydramine HCl for powerful allergy & cold relief in 1 pill* *temporarily relieves runny nose & sneezing due to upper respiratory allergies or the common cold
  • The small, oval shaped coated tablets with the antihistamine diphenhydramine HCl provides relief for hay fever or other upper respiratory allergy symptoms & cold symptoms like sneezing & runny nose
  • Effective & powerful multi-symptom allergy relief for unexpected allergies from an allergist recommended brand. Works when you need it most.
  • A trusted allergy brand, Benadryl Ultratabs provide powerful relief for unexpected allergies & relieves symptoms like sneezing, runny nose & itchy, watery eyes & cold symptoms like sneezing & runny nose
  • Allergy medicine from a doctor recommended brand for safe & effective*** allergy relief in a small, easy-to-swallow tablet form to be used by adults & children ages six & up for relief of both indoor & outdoor allergies ***when used as directed
  • Effective Allergy Relief When You Need It!
  • Sneezing
  • Running Nose
  • Itchy Throat
  • Watery Eyes
Buy Allergy Medicine

Drug Interactions

Both loratadine and cetirizine are sold over the counter and are therefore considered to be at low risk of harmful drug interactions. However, there are some medications that are considered incompatible with each drug.

Loratadine is known to interact with both ketoconazole and erythromycin and should not be taken with these medications; however, cetirizine does not interact with either medication.

Both loratadine and cetirizine are considered unsafe for use with a medication called amiodarone.

Before using loratadine or cetirizine, speak to a doctor or pharmacist and give them a complete list of all medications you are currently taking, including prescription drugs, over-the-counter medications, dietary supplements, and herbs. 

The following groups of medications are known to interact with second-generation antihistamines like cetirizine and loratadine and can worsen feelings of sleepiness or drowsiness.

  • Alcohol
  • Sleeping pills
  • Cold or allergy medications
  • Narcotic pain medications
  • Medications for depression
  • Medications for anxiety
  • Muscle relaxers
  • Medications for seizures

Summary

The choice between whether to take loratadine or cetirizine ultimately comes down to your personal preference and individual needs.

Cetirizine may work more quickly than loratadine, taking effect in about one hour while loratadine can take up to three hours to start working. 

However, cetirizine is more likely to cause drowsiness than loratadine, so it may not be a good choice for individuals taking other medications that cause drowsiness or those that work in fields where safety is a high priority.  

Both medications are effective for the treatment of perennial and seasonal allergic rhinitis, are available over the counter, can be used in children as young as two years old, and will provide relief at an affordable price. 

References, Studies and Sources:

Pregnant with Allergies? 5 Treatments That Are Safe for Baby | Cleveland Clinic 

medically reviewed and fact checked

Top Destinations

Top Test
At Home Allergy Test
9.5/10 Our Score

Get tested for 294 allergens — including pollens, foods, animals, mites, molds, insects and more — and save 20% for a limited time. Not available in NY. 

$199

Recent Articles

Why is My Eye Red?

We will also cover when you need to see your doctor about your eyes and how to prevent red eyes from happening in the first place.

Read More »
Xyzal Allergy Pills, 24-Hour Allergy Relief, 80-Count, Original Prescription Strength
9/10 Our Score
  • CONTAINS: One (1) 80-count bottle of Xyzal Allergy Pills, 24-Hour Allergy Relief, Original Prescription Strength
  • STARTS WORKING IN ONE HOUR: Xyzal gives you rapid relief from allergy symptoms, including sneezing; itchy, watery eyes; runny nose; itchy nose and throat
  • TAKE ONCE FOR ALL-NIGHT, ALL-DAY RELIEF: Xyzal Allergy provides 24-hour relief that is as effective at hour 24 as it is at hour 1
  • RELIEVE ALLERGY SYMPTOMS WHEN THEY'RE AT THEIR WORST: Taking Xyzal at night prevents suffering in the morning when pollen is at its worst
  • MAXIMUM STRENGTH RELIEF: Xyzal is full prescription strength available without a prescription

Stay In Touch

Why is My Eye Red?

We will also cover when you need to see your doctor about your eyes and how to prevent red eyes from happening in the first place.

Read More »

Sinus Infection Symptoms and When to See A Doctor

If you are experiencing sinus infection symptoms, it can be difficult to decide when to see your doctor as the symptoms can sometimes go away on their own. However, sinus infections can be quite uncomfortable and even lead to more serious health problems if left untreated. In this article, we will discuss the different types of sinus infections, their symptoms, and the various treatment options available. We will also provide some tips on how to prevent sinus infections from occurring in the first place to help you avoid any unwanted trips to your doctor.

Read More »

Can I Take Benadryl While Drinking?

If you suffer from allergies, you know how miserable they can make you feel with the sneezing, congestion, runny nose, and itchy eyes and throat. Due to these symptoms, many people turn to over-the-counter medications like Benadryl for relief. While taking Benadryl you may want to have a drink, but is this safe? In this article, we will discuss the effects of alcohol on people with allergies and whether or not it is safe to take Benadryl while drinking.

Read More »